Missouri, 2014

Flash Flooding and Hail in Missouri, September 17 to 18, 2014

September 17 to 18, 2014 · NWS SGF · 27 events in 13 counties and zones

Slowing moving thunderstorms produced heavy rainfall and flash flooding. There were a few reports of hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$166,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Slowing moving thunderstorms produced heavy rainfall and flash flooding. There were a few reports of hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 17, 5:32 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 17, 5:32 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT Wed Sep 17 2014

.SHORT TERM...(Today and Tonight)
Issued at 226 AM CDT WED SEP 17 2014

Cu/accas cloud field and area of showers/thunderstorms starting to
develop between 200-230 am over east central KS into central MO in
response to increased lift/isentropic ascent from approaching
disturbance. Vertical shear, elevated instability, general
moisture advection will continue and expected an increase in
precip coverage in the near term. Best mucape values of 1000-1500
J/kg reside over the western cwfa and will support some marginally
severe hail in isolated stronger updrafts into the early daylight
hours.

Convection will weaken late this morning as the low level/850mb flow
veers/weakens. Convection in some form may last into the afternoon.
Expect to see some redevelopment late today and/or tonight as the
same general elevated convection scenario replays itself fairly
close to the same general area it is developing now.

Fog: Some areas of dense fog are noted over southern MO, mostly
due to stratus build down, and expect some areas of dense fog to
occur before widespread showers move in. The focus will likely be
in areas along and south of the higher terrain along and south of
MO Highway 60.

.LONG TERM...(Thursday through Tuesday)
Issued at 226 AM CDT WED SEP 17 2014

Ongoing elevated showers/thunderstorms will likely be occurring to
start the period Thursday. Rising mid level heights with an
approaching ridge should suppress more widespread convection late on
Thursday and Thursday night. Dry and warm weather is expected
Friday.

Timing is the main concern for rain/tstm chances over the upcoming
weekend. Remnant weakening upper level shortwave from a tropical
system is still expected to move ene into the central/southern
Plains and phase with an approaching mid latitude shortwave by
Saturday.

00Z guidance: ECMWF looks slower versus the GEM and GFS
by about 12 hours. If the ECMWF verifies, the better chances for
precip will hold off until later Saturday night-Sunday-Sunday
night. GEM/GFS point more toward Sat afternoon/Saturday night. GFS
ensemble looks a tad slower than operational GFS, but for now went
with the cr blend, modifying onset time a bit later (Sat
afternoon).

Progressive nature of the weekend shortwave will kick out the
precip fairly quickly (no matter what the timing). Dry weather is
then expected Monday-Tuesday as Canadian high pressure moves into
the Midwest/Corn belt.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 622 AM CDT WED SEP 17 2014

A rather complex forecast over the next 24 hours for aviators
flying into Ozarks region terminals. Ongoing thunderstorms will
begin to impact the Springfield aerodrome around 12z this morning.
Ongoing limiting visibilities and ceiling will keep IFR conditions
in place for both Springfield and Branson through the morning
hours. Some improvement is possible with MVFR flight conditions
this afternoon into the evening, though there remains the
potential for additional storms. Flight conditions will then
deteriorate once again overnight as fog and low stratus build back
across the region. expect MVFR to IFR conditions after 06z through
most of the remainder of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, Sep 17, 4:57 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT WED SEP 17 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
557 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

DISCUSSION...

CLUSTERS OF THUNDERSTORMS THAT HAVE FORMED NORTH OF A WARM FRONT
OVERNIGHT WILL CONTINUE TO MOVE SOUTHEAST INTO THE AREA EARLY
THIS MORNING. A FEW STRONGER STORMS WILL BE CAPABLE OF HAIL UP
THE SIZE OF QUARTERS AND FREQUENT LIGHTNING. THE BETTER CHANCES
FOR STRONGER STORMS WILL BE WEST OF MISSOURI HIGHWAY 65.

THE TRAINING OR LOCALIZED BACK BUILDING OF STORMS WILL PRODUCE
HEAVY RAINFALL AMOUNTS IN SOME AREAS OVER WEST CENTRAL AND CENTRAL
MISSOURI WITH SOME LOCALIZED FLOODING POSSIBLE THIS MORNING.

THE STORMS ARE EXPECTED TO WEAKEN IN INTENSITY LATE THIS MORNING
AND EARLY THIS AFTERNOON...BUT ADDITIONAL STRONGER STORMS MAY
AGAIN DEVELOP LATE IN THE DAY OR TONIGHT WITH HAIL AND FREQUENT
LIGHTNING ONCE AGAIN BEING THE MAIN POTENTIAL HAZARDS.

AREAS OF DENSE FOG WILL AFFECT PARTS OF SOUTHERN MISSOURI THROUGH
9 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM ACTIVITY WILL BE ONGOING IN SOME AREAS EARLY
THURSDAY BUT WILL WEAKEN THROUGHOUT THE MORNING.

A COLD FRONT WILL BRING ADDITIONAL THUNDERSTORM CHANCES OVER THE
UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Sep 17, 3:40 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT WED SEP 17 2014

MOZ067-171015-
ST. CLAIR MO-
440 AM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 515 AM
CDT...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF APPLETON CITY...OR 11 MILES
EAST OF RICH HILL...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE APPLETON CITY...GERSTER...HARPER...
ICONIUM...JOHNSON CITY...LOWRY CITY...MONEGAW SPRINGS...OSCEOLA...
ROSCOE...TABERVILLE...TIFFIN AND VISTA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TRUMAN
LAKE.

PERSONS ON OR NEAR TRUMAN LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE
THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM...
BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3820 9350 3793 9352 3788 9371 3796 9406
      3821 9406
TIME...MOT...LOC 0939Z 268DEG 36KT 3811 9411

HATCH
Special weather statement, Sep 17, 4:10 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT WED SEP 17 2014

MOZ055-067-068-171045-
BENTON MO-HICKORY MO-ST. CLAIR MO-
510 AM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...NORTHERN
HICKORY AND SOUTHERN BENTON COUNTIES UNTIL 545 AM CDT...

AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ICONIUM...OR 13 MILES
SOUTHWEST OF WARSAW...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE CROSS TIMBERS...EDWARDS...FRISTOE...
HARPER...HASTAIN...ICONIUM...KNOBBY...LAKEVIEW HEIGHTS...QUINCY...
WARSAW...WHITAKERVILLE AND ZORA.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS AND TRUMAN LAKE.

PERSONS ON OR NEAR TRUMAN LAKE AND WESTERN PORTIONS OF THE LAKE OF
THE OZARKS...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE THREATENING HAZARDS TO
BOATERS INCLUDING STRONG WINDS...VERY CHOPPY WATERS...HAIL...DEADLY
CLOUD TO GROUND LIGHTNING...AND POTENTIALLY BLINDING RAINS. DON'T BE
CAUGHT OUT ON THE WATER IN A THUNDERSTORM...BOATERS SHOULD
IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3831 9307 3819 9308 3819 9307 3797 9307
      3801 9351 3806 9363 3821 9362 3821 9357
      3822 9356 3821 9353 3826 9353
TIME...MOT...LOC 1009Z 272DEG 39KT 3816 9356

HATCH
Special weather statement, Sep 17, 4:13 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT WED SEP 17 2014

MOZ066-171100-
VERNON MO-
513 AM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY UNTIL 600 AM CDT...

AT 509 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF METZ...OR 10 MILES NORTHWEST
OF NEVADA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND
50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEERFIELD...HARWOOD...HORTON...METZ...
MILO...NEVADA...RICHARDS...SCHELL CITY...STOTESBURY AND WALKER.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3806 9461 3804 9407 3781 9407 3774 9429
      3786 9461
TIME...MOT...LOC 1013Z 289DEG 17KT 3794 9447

HATCH
Special weather statement, Sep 17, 5:14 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT WED SEP 17 2014

MOZ078-089-171200-
CEDAR MO-DADE MO-
614 AM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE AND SOUTHERN
CEDAR COUNTIES UNTIL 700 AM CDT...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLYMPIA...OR 12 MILES SOUTH OF EL DORADO
SPRINGS...MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ARCOLA...BEARCREEK...BONA...CANE HILL...
CEDARVILLE...DADEVILLE...FILLEY...JERICO SPRINGS...MASTERS...NEOLA...
OLYMPIA...STOCKTON...UMBER VIEW HEIGHTS AND WAGONER.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE AND STOCKTON STATE PARK.

PERSONS ON OR NEAR STOCKTON LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF LIFE
THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY CHOPPY
WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND POTENTIALLY
BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A THUNDERSTORM...
BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3765 9407 3774 9407 3778 9390 3770 9361
      3766 9361 3765 9362 3743 9362 3736 9376
      3759 9408 3764 9408
TIME...MOT...LOC 1114Z 296DEG 23KT 3770 9399

HATCH
Special weather statement, Sep 17, 6:08 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT WED SEP 17 2014

MOZ079-089-090-094-171300-
GREENE MO-POLK MO-DADE MO-LAWRENCE MO-
708 AM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...NORTHEASTERN LAWRENCE...
SOUTHEASTERN DADE AND SOUTHWESTERN POLK COUNTIES UNTIL 800 AM CDT...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DADEVILLE...OR 8 MILES EAST OF GREENFIELD...
MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ASH GROVE...BASSVILLE...BATTLEFIELD...BOIS
D'ARC...CAVE SPRINGS...DADEVILLE...EBENEZER...EUDORA...EVERTON...
GALLOWAY...GLIDEWELL...HALLTOWN...REPUBLIC...SACVILLE...
SPRINGFIELD...STRAFFORD...TURNERS...WALNUT GROVE AND WILLARD.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE STOCKTON
LAKE. INTERSTATE 44 BETWEEN MILE MARKERS 56 AND 90 WILL ALSO BE
IMPACTED BY THIS STORM.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3710 9360 3743 9383 3756 9362 3733 9308
      3709 9307
TIME...MOT...LOC 1209Z 313DEG 28KT 3743 9368

HATCH

The radar

The Springfield radar (KSGF), 29 km away, was scanning. The volume nearest the first event began at 12:41 UTC.

Open the radar archive at this moment

Event by event

12 hail, 11 flash flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Dade

When
September 17, 6:40 AM CST
Where
Dade County, 0.69 mi N of Emmet
Measured
0.88 in hail
Reported by
State Official
Coordinates
37.340, -93.700

Hail, Greene

When
September 17, 7:23 AM CST
Where
Greene County, Republic
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.120, -93.480

Flash Flood, Greene

When
September 17, 7:40 AM CST to 8:40 AM CST
Where
Greene County, 0.94 mi SE of Springfield to 0.99 mi SE of Springfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.189, -93.290

There were numerous stalled cars across Springfield due to minor street flooding.

Hail, Christian

When
September 17, 7:45 AM CST
Where
Christian County, 2.76 mi E of Billings
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -93.520

Flash Flood, Greene

When
September 17, 7:48 AM CST to 8:48 AM CST
Where
Greene County, 0.69 mi ESE of Springfield to 0.78 mi ESE of Springfield
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.196, -93.288

One to two feet of water flooded the intersection of Kimbrough and Elm Streets. Also Holland and Grand Streets were flooded as well.

Hail, Christian

When
September 17, 8:03 AM CST
Where
Christian County, 1.79 mi WSW of Nixa
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.040, -93.330

Flash Flood, Greene

When
September 17, 8:07 AM CST to 9:07 AM CST
Where
Greene County, 1.21 mi NE of Springfield to 1.33 mi NE of Springfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.215, -93.287

Chestnut Expressway was closed for a short time due to high water between Booneville and National Avenue.

Flash Flood, Greene

When
September 17, 8:19 AM CST to 9:19 AM CST
Where
Greene County, 0.56 mi S of Springfield to 0.66 mi SSE of Springfield
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.192, -93.300

Fassnight Creek was out of the banks near Parkview High School. There were several stalled cars near Kansas Expressway and Interstate 44 due to street flooding.

Flash Flood, Christian

When
September 17, 9:03 AM CST to 10:03 AM CST
Where
Christian County, 0.88 mi SE of Nixa to 0.95 mi ESE of Nixa
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.040, -93.290

Several streets were flooded and impassable in Nixa.

Flash Flood, Webster

When
September 17, 10:30 AM CST to 11:30 AM CST
Where
Webster County, 0.99 mi WNW of Marshfield Bcknr Arp to 0.63 mi WSW of Marshfield Bcknr Arp
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.386, -92.967

Highway 38 was flooded.

Flash Flood, Hickory

When
September 17, 11:00 AM CST to 12:00 PM CST
Where
Hickory County, 1.59 mi W of Galmay to 1.65 mi W of Galmay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.896, -93.409

Highway 254 near Galmey was flooded.

Thunderstorm Wind, Webster

When
September 17, 11:08 AM CST
Where
Webster County, 2.84 mi ESE of Sarvis Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.070, -92.830

A tree was blown down along Highway BB south of Seymour near the Webster and Douglas County line.

Flash Flood, Polk

When
September 17, 11:15 AM CST to 12:15 PM CST
Where
Polk County, 3.01 mi SE of Cliquot to 3.22 mi SE of Cliquot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.670, -93.440

A low water crossing on Route 33 at Abels Branch was flooded for a short time.

Flash Flood, Polk

When
September 17, 11:30 AM CST to 12:30 PM CST
Where
Polk County, 2.77 mi W of Violet to 2.49 mi W of Violet
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.673, -93.380

Several county roads were reported flooded and damaged across the northern portions of Polk County.

Flash Flood, Greene

When
September 17, 11:33 AM CST to 12:33 PM CST
Where
Greene County, 1.51 mi WNW of Sgf Downtown Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.226, -93.256

Street flooding was reported along East Division Street.

Flash Flood, Webster

When
September 17, 11:50 AM CST to 12:50 PM CST
Where
Webster County, 0.66 mi E of Marshfield to 0.75 mi ENE of Marshfield
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.331, -92.908

Street flooding was reported at Chestnutt and Highway A.

Hail, Ozark

When
September 17, 11:56 AM CST
Where
Ozark County, 1.49 mi NNE of Nottinghill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.690, -92.560

Hail, Lawrence

When
September 17, 11:58 AM CST
Where
Lawrence County, 3.45 mi NE of Chesapeake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.150, -93.630

Thunderstorm Wind, Lawrence

When
September 17, 12:00 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.100, -93.820

A tree and power line was reported down.

Thunderstorm Wind, Lawrence

When
September 17, 12:00 PM CST
Where
Lawrence County, 3.58 mi WSW of Chesapeake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.100, -93.740

Several power poles and power lines were down on Highway M.

Hail, Stone

When
September 17, 12:36 PM CST
Where
Stone County, 0.69 mi N of Crane
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.910, -93.570

Hail, Stone

When
September 17, 12:44 PM CST
Where
Stone County, 0.69 mi S of Hurley
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.920, -93.500

Hail, Barry

When
September 17, 1:05 PM CST
Where
Barry County, Shell Knob
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -93.630

Hail, Stone

When
September 17, 1:13 PM CST
Where
Stone County, 2.35 mi NNW of Notch
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.700, -93.370

Hail, Vernon

When
September 17, 7:27 PM CST
Where
Vernon County, 1.29 mi ENE of Nevada
Measured
0.75 in hail
Reported by
State Official
Coordinates
37.840, -94.350

Hail, Newton

When
September 18, 1:20 AM CST
Where
Newton County, Diamond
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.000, -94.320

The ground was covered by hail.

Lightning, Jasper

When
September 18, 3:00 AM CST
Where
Jasper County, 1.64 mi NNE of Joplin
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.103, -94.512

A damaging lightning strike hit a large tree on the Ozark Community College campus early Thursday morning. It broke 18 windows in three different dorms on campus. One car was damage by falling tree debris and the phone system in the dorm was severely damaged. Time was estimated by witnesses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538673, 538674, 538662, 538676, 538663, 538675, 538664, 538665, 538666, 538667, 538670, 538685, 538669, 538671, 538668, 538672, 538678, 538677, 538686, 538687, 538679, 538680, 538682, 538681, 538683, 538684, 534665.